Young and Healthy in the PACU
Submitted by Joanna Pompei Suhanovsky
Some patients in the post anesthesia care unit (PACU) are young and or very healthy. These qualities sometimes give the impression that there will not be complications from surgery or anesthesia. This is not always the case. These patients may be overlooked for experiencing complications because they are healthy. I have seen a number of patients who have no health problems experience side effects from anesthesia and surgery.
On one occasion I received Mr. P. in the PACU following an arthroscopic shoulder surgery. The surgery itself was minimally invasive with no complications. Mr. P. was a 29 year-old male who was athletic and had no history of health problems. On admission his assessment was within defined limits and vital signs were stable. I did notice that he had a low heart rate in the fifties. I asked the anesthesia team if that was normal for him. Since he was athletic I was not surprised to see a low heart rate. The certified nurse anesthetist (CRNA) stated that his heart rate was normally low. I looked in his chart and found that his heart rate was in the sixties on admission. After anesthesia, it is common for the heart rate to be lower then normal for the patient, so his heart rate was acceptable.
Typically, a healthy patient without operative complications, that is alert and awake, can be discharged from the PACU after three blood pressures. Each blood pressure is done fifteen minutes apart. Technically they can be discharged in thirty minutes. When I received Mr. P. his heart rate was between 56-60 and his other vital signs were stable. After about thirty minutes he was alert and awake, but his heart rate was decreasing instead of increasing or maintaining. He ￼was still within normal limits for discharge. I felt that something was not right, so I held him in the PACU to continue monitoring him.
About forty-five minutes into his PACU stay his heart rate decreased to the low forties. He started sweating and feeling nauseated. I immediately took his blood pressure and put a nasal cannula on him to administer oxygen. His blood pressure was 60/39. I laid him flat and asked another nurse to get atropine, glycopyrrolate and to page anesthesia. As a nurse I can give atropine in accordance to established policy, so I wanted to have it at the bedside in case he deteriorated quickly. I knew anesthesia would order glycopyrrolate, but I cannot give it without an order. I wanted to have it ready at the bedside when the doctor called back. Glycopyrrolate has the same effects on the heart rate as atropine. It is used in combination with the anesthesia reversal agents to counteract their side effects, which includes bradycardia.
The anesthesiologist called back quickly and I told him about the patient’s condition. He ordered a dose of glycopyrrolate and a fluid bolus. I started the fluid bolus by completely opening the roller clamp, while another nurse drew up the medication. I then gave him 0.2 mg of glycopyrrolate intravenously. Mr. P’s heart rate increased to the seventies and his blood pressure increased to 92/54. Mr. P. stated he was feeling better. I infused the remainder of the fluid bolus and slowly elevated the head of his bed over ten minutes. I discontinued the oxygen and monitored him for another hour after the fluid bolus completed. He had no further issues with his heart rate or blood pressure.
Mr. P. could have been discharged after thirty minutes in the PACU, but I used my clinical judgment and continued to monitor him. He would not have been monitored as closely in the discharge unit. Had I sent him to the discharge unit and the event went unnoticed his outcome ￼might have been poor. I was very happy that I kept him in the PACU on the monitor for the extra time. Even though he was young and healthy, he had a reaction to anesthesia that could have ended poorly. This case reiterated the need for good assessment of all patients and use of critical thinking skills in the PACU.